Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 48, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 15, 2003, 9:39 PM EDT for Jones County, Onslow County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2003, 9:39 PM EDT (01:39 UTC)
- Expired
- Jun 15, 2003, 10:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
Counties Jones County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 29 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1417 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
702 WUUS52 KMHX 160139 SVRMHX NCC103-133-160215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 939 PM EDT SUN JUN 15 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN EASTERN NORTH CAROLINA ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1015 PM EDT * AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BELGRADE...OR ABOUT 13 MILES NORTHEAST OF JACKSONVILLE...MOVING SOUTHEAST AT 15 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHEAST OF HUBERT AROUND 1005 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR WINDS IN EXCESS OF 60 MPH. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3496 7714 3483 7735 3464 7721 3480 7708 $$ 20
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:55 PM EDT, 6 hours 44 minutes earlier.
Area forecast discussion, Jun 15, 2:55 PM EDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 255 PM EDT SUN JUN 15 2003 UNSTBL AMS THIS AFTN WI ISOLD SHWRS POPPG UP UNDR WK UPR LVL DSTRBNC. UNMOD CAPES ARND 2000 THIS AM...MODIFIED CAPES FOR THIS AFTN ARND 5000. WET BLB ZEROS ABV 12000 AND NOT MUCH SHR IN PROFILE...SO DONT XPCT ANY SVR. CDFNT STL IN SRN VA ERLY THIS AFTN. RUC SHOWS FNT INTO CWA BY MID AFTN AND CUTTING CWA IN HALF ARND SS. GUD OMEGA ASSOCTD WI FRNT. GFS TIMING IS FASTER THAN ETA...MR IN LINE WI RUC. GFS DROPS FRNT SLOWLY THRU CWA AND FINALLY S OF CWA BY MON EVE. WI UPR LVL FLO PARALLEL TO FRNT THIS SLOW MVMNT SEEMS REASONABLE. FNT MKS IT MV BACK N TUE NGT WI RTRN TO SW FLO OVR CWA BY WED AFTN. UPR LVL LO RMNS OVR THE TX...LA...MO AREA THRU THE WK SHOOTING PIECES OF ENERGY TO THE EAST AND OVR ECST. LOTS OF DP LYR MSTR AND FNT JUST TO OUR S WL KP CHCS OVR CWA THRU THE WK. GFS BRINGS A STG SFC LO FRM THE GLFMX TO OVR ECST BY FRI. CONFIDENCE IS FAIR AT HPC WI THIS SOLN SO WL GO WI IT. IN THE XTNDD RNG...SFC RDG BLDG OVR AREA BY THE WKEND. NOT REAL CONFIDENT IN MRF SOLN BY THE END OF THE PD AS IT HAS SFC RDG BUT STG UPR LVL TROF OVR THE ECST. ANY PSBL PROBS WL BE AFT FP. WL LUK AT GFS XTNDD GRAPHX ON INTERNET WHEN THEY BCM AVBL TO SEE HOW THINGS ARE SHAPING UP. MARINE: MAIN ISSUE FOR THIS FORECAST CONCERNS WINDS/SEAS N OF FRONT. GNRLY FOLLOWING GFS POSITION OF FRONT AND THIS SEEMS TO MESH WELL WITH SURROUNDING OFFICES. EVEN IF WINDS STAY BLO GFS VALUES...WUD STILL EXPECT LONG E/NE FETCH AROUND HI TO BUILD SEAS ALONG OUR WTRS...SO WL HAVE SEAS BLDG TO SCA CRITERIA MON NT N OF HAT...>=6FT HAT TO LOOKOUT ON TUE...AND WL STAY BLO SCA WITH THIS S OF LOOKOUT. AFTER FRONT LIFTS BACK N MIDWEEK...SEAS SHUD SETTLE A BIT. WL THEN HAVE TO KEEP OUR EYES ON SYSTEM COMING OUT OF GMEX...AS LATEST GFS BRINGS THIS LOW TO THE SRN NC COAST BY 12Z FRI...ALONG WITH ITS ASSOC WINDS AND SEAS. .MHX...NONE. CGG/NMP
Hazardous weather outlook, Jun 15, 3:18 AM EDT, 18 hours 21 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-151215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 318 AM EDT SUN JUN 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY WITH THE BEST COVERAGE OVER THE NORTHERN SECTIONS. ALTHOUGH NO SEVERE THUNDERSTORMS ARE EXPECTED...A FEW OF THE STORMS WILL LIKELY PRODUCE FREQUENT LIGHTNING AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE REGION INTO TUESDAY AS A COLD FRONT SLOWLY MOVES JUST SOUTH OF THE AREA AND STALLS. LOCALIZED VERY HEAVY RAIN COULD PRODUCE SOME MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 05
In the hours before
Special weather statement, Jun 15, 8:42 PM EDT, 57 minutes before
NCZ091>093-160130- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 842 PM EDT SUN JUN 15 2003 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...LENOIR AND JONES COUNTIES UNTIL 930 PM EDT... AT 842 PM EDT...THERE WERE STRONG THUNDERSTORMS 6 MILES SOUTH OF KINSTON...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WYSE FORK AT 850 PM EDT...DOVER AT 900 PM EDT...PHILLIPS CROSSROADS AT 905 PM EDT...TRENTON AT 920 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE COMFORT...COVE CITY...DEEP RUN... FORT BARNWELL...JONESTOWN...PLEASANT HILL AND POLLOCKSVILLE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. NP
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:11 PM EDT | Special Marine Warning | MHX | 34 min | |
| Jun 15, 8:53 PM EDT | Special Marine Warning | MHX | 67 min | |
| Jun 15, 11:25 PM EDT | Special Marine Warning | MHX | 50 min | |
| Jun 16, 6:30 PM EDT | Flash Flood Warning | MHX | Duplin | 3 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.